Advertisement -- Learn more about ads on this site.


    ACADEMENTED   1,633
SparkPoints
1,000-2,499 SparkPoints
 
 
Asthma Treatments and Blood Sugar

Wednesday, October 24, 2012

Warning: this post contains science! emoticon

I recently went to the physician because my asthma was not well-controlled. She prescribed an inhaled corticosteriod to help control my asthma. Then I had blood work done: I had a (high) normal A1C 5.8 and high fasting blood glucose 140. I'm wondering if my blood glucose was high because of the inhaled steroid. If I was on a oral steroid like prednisone, it absolutely would cause an increase in blood sugar. You see, that's what steroids like cortisol, prednisone do: they act on the liver to free up a supply of glucose so that you have the burst of energy to outrun, say the lion on the savanna trying to eat you. It so happens that they also act to inhibit the immune system, which makes them good medicines to treat things like asthma. An inhaled steroid limits the side effect, but drugs that enter the lungs can enter the blood stream. This means that I could be experiencing an increase in blood glucose, through no real fault of my own, but because I'm on a inhaled steroid. Research studies have shown that this can happen in about 20-30% of people on an inhaled steroid: an increase in blood sugar, triggering or worsening diabetes. I had gestational diabetes, but it went away. This did leave me sensitive to high blood sugar and increases my likelihood of diabetes. It's something to think about and ponder. I will discuss this with my physician if I continue to see high (fasting) blood glucose and normal post-meal sugars and this tracks with the using my inhaler. I really don't like how I feel on my inhaled steroid: besides jittery and irritable, I have headaches, dry mouth and thirst, some of the signs of hyperglycemia.
SHARE
  Member Comments About This Blog Post:


Be the First to Add Your Comment to the Blog Post


Log in to post a comment.
 


Other Entries by ACADEMENTED